Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On zeros of characters of finite groups


Author: David Chillag
Journal: Proc. Amer. Math. Soc. 127 (1999), 977-983
MSC (1991): Primary 20Cxx
MathSciNet review: 1487363
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present several results connecting the number of conjugacy classes of a finite group on which an irreducible character vanishes, and the size of some centralizer of an element. For example, we show that if $G$ is a finite group such that $G\ne G'\ne G''$, then $G$ has an element $x$, such that $|C_G(x)|\le 2m$, where $m$ is the maximal number of zeros in a row of the character table of $G$. Dual results connecting the number of irreducible characters which are zero on a fixed conjugacy class, and the degree of some irreducible character, are included too. For example, the dual of the above result is the following: Let $G$ be a finite group such that $1\ne Z(G)\ne Z_2(G)$; then $G$ has an irreducible character $\chi$ such that $\frac{|G|}{\chi^2(1)}\le 2m$, where $m$ is the maximal number of zeros in a column of the character table of $G$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20Cxx

Retrieve articles in all journals with MSC (1991): 20Cxx


Additional Information

David Chillag
Affiliation: Department of Mathematics, Technion, Israel Institute of Technology, Haifa 32000, Israel
Email: chillag@techunix.technion.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9939-99-04790-5
PII: S 0002-9939(99)04790-5
Received by editor(s): August 1, 1997
Dedicated: Dedicated to Avinoam Mann on the occasion of his 60th birthday
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1999 American Mathematical Society